Benzodiazepines are a common class of drugs often used in prescriptions like Xanax, Valium, and Ativan. These potent central nervous system depressants are used to treat anxiety and panic disorders. They’re sometimes used to treat insomnia and other sleep problems. However, benzodiazepines may also cause chemical dependency when it’s misused or used for too long.
Benzodiazepine dependence can cause fairly dangerous withdrawal symptoms when you stop using. What are the symptoms of benzodiazepine withdrawal, and how can you avoid severe symptoms?
Will You Experience Benzodiazepine Withdrawal?
A benzodiazepine is a central nervous symptom depressant, and it can potentially cause some severe withdrawal symptoms. Benzodiazepines are a class of prescription drugs used to treat anxiety and panic disorders and other issues. As depressants, the drugs work in a similar way to alcohol. They interact with a chemical in the brain called gamma-Aminobutyric acid (GABA), which is the brain’s main sleep and rest neurotransmitter.
Benzodiazepines increase the effectiveness of GABA, greeting more powerful sedating and relaxing effects. Though they’re useful medications for many, they can also cause dependence in people that use them for a long time or misuse them. Withdrawal is caused when you stop using benzodiazepines after developing a chemical dependence on them.
How do you know if you’re chemically dependent?
Chemical dependency happens when you take certain drugs for long enough for your brain to adapt to them. When it comes to benzodiazepines, your brain can get used to the depressing effects it has on your nervous system. As your dependence grows, your brain may produce more excitatory chemicals to counteract it. You may feel like your normal dose of the drug is getting weaker and that you’d have to take more to achieve the same effects that you felt when you first started taking benzodiazepines. This is called tolerance. If you’re chemically dependent, you’ll also feel uncomfortable symptoms if you try to cut back or skip a dose. These are symptoms of withdrawal, which happens when your body’s nervous system is thrown out of balance. Benzodiazepine withdrawal symptoms can start with insomnia, anxiety, agitation, restlessness, or jitteriness.
You’re more likely to experience withdrawal symptoms if you’ve regularly taken a benzodiazepine for several months or if you’ve missed the drug in high doses for a while.
What are the Symptoms of Benzodiazepine Withdrawal?
Benzodiazepines depress the nervous system, and dependence causes your brain to balance brain chemistry around it. When you stop taking the drug, your brain chemistry may tip the balance toward overstimulation. One of the most common symptoms of withdrawal involves a phenomenon called rebounding, which is when you experience the return of symptoms a medication was intended to treat. Benzodiazepines are often used to treat anxiety and sleep disorders.
Rebounding symptoms when you stop using benzodiazepines often cause anxiety and insomnia. Withdrawal often comes with racing thoughts, worrying, sleeplessness, restlessness, and agitation. Benzodiazepine withdrawal can also cause some physical symptoms as well, including sweating, increased heart rate, and muscle spasms. Other symptoms may include:
- Panic attacks
- Body aches
- Shaky hands
- Feeling like your skin is crawling
- Detachment from reality
More severe symptoms like seizures and delirium may not happen to everyone, especially if you seek medical treatment for withdrawal. The severity of your withdrawal symptoms depends on your experience with benzodiazepines and other depressants.
When Will Symptoms Show Up?
There are many different kinds of benzodiazepines. Some may stay in your system longer than others, which can affect your overall withdrawal timeline. Other variables include the length of time you used the drug and how large your typical dose was. If you’ve spent several years taking heavy doses, you might experience more intense withdrawal symptoms. If you’ve only taken moderate doses for several months, your symptoms may not be as severe. Despite these variables, your first symptoms will likely show up within six to 12 hours. Symptoms may start off mild and gradually get more intense.
Early symptoms may include insomnia, anxiety, and restlessness. Over the next few days, your symptoms will increase, and you may experience more severe symptoms like tremors, nausea, and heart palpitations. After 24 hours, you may enter the window of time where a seizure or delirium may happen. It may be dangerous to be alone or without access to medical care during this time.
Depending on your specific benzodiazepine, your symptoms may peak toward the end of the first week or the beginning of the second week. Once your symptoms peak, they will begin to subside. Even as your symptoms begin to improve, you may still be in danger of experiencing sudden seizures.
How Long Does Withdrawal Last?
Acute withdrawal symptoms will start to fade once they reach their peak after one or two weeks. The specific benzodiazepine will be a major factor in when your peak occurs. Serious withdrawal symptoms typically only last for up to two weeks, but certain symptoms may linger longer.
Anxiety, depression, and sleep issues can last for weeks or months after you’ve stopped using benzodiazepines, especially if you started using them to treat these problems. However, you may be able to alleviate these symptoms through therapy and other treatments. Ultimately, your withdrawal experience will be unique to you, and your treatment should address your specific needs.
Is Benzodiazepine Withdrawal Dangerous?
Benzodiazepines are depressants, so this class of drugs can be dangerous during withdrawal. Benzodiazepines aren’t as likely to cause life-threatening symptoms as other depressants like alcohol, but they can lead to issues like seizures in certain circumstances. If you take benzodiazepines for long periods in high doses and then quit abruptly, you might be more likely to experience intense withdrawal symptoms.
Tonic-clonic seizures can happen suddenly, causing your muscles to contract and relax rapidly. The thrashing movements and loss of control can cause you to fall or suffer injuries, especially if you’re up and walking around when it happens.
Another potentially dangerous consequence of benzodiazepine withdrawal is delirium tremens. Delirium tremens is a condition characterized by the sudden onset of extreme confusion, disorientation, body tremors, panic, anxiety, seizures, hallucinations, bursts of energy, increased heart rate, and heart palpitations. In some cases, it can lead to fatal strokes or heart attacks. The prognosis of delirium tremens is greatly improved with medical treatment.
Benzodiazepine withdrawal is more dangerous if you’ve gone through depressant withdrawal before. A phenomenon called kindling can make permanent changes in your brain when you go through withdrawal for substances like alcohol, benzodiazepines, and barbiturates. These changes can make subsequent withdrawal periods more intense.
How is Benzodiazepine Withdrawal Syndrome Treated?
If you’ve become dependent on a benzodiazepine, you should talk to your doctor to learn how you can safely stop using the drug. Your doctor may be able to help you taper slowly, to avoid serious symptoms. If you have a severe substance use problem, you may need to go through a medical detox program.
Detox is the highest level of care in addiction treatment, and it involves 24-hour medically managed care. In detox, you may be treated with medications to taper you off the benzodiazepine or to treat uncomfortable symptoms. The main goal of medical detox is to keep you safe through withdrawal, treating serious medical concerns. However, doctors and clinicians will also work to keep you as comfortable as possible.
In detox, you may also start to address some of the underlying issues of your substance use problem. Many people develop addiction issues alongside mental health problems, social problems, and financial instability. Clinicians can help you begin therapies that can address these issues. Medical detox can last between one and two weeks, depending on your needs. After that, you may need to continue to the next level of care in addiction treatment.
What Happens after Benzodiazepine Detox?
After you complete detox, if you still have medical or psychological needs related to your substance use issues, you may move onto another level of care. Doctors and clinicians will work to find the next level of care that’s appropriate for your needs, and they’ll likely use the American Society of Addiction Medicine (ASAM) criteria, a set of factors that help determine a person’s addiction-related needs. The criteria consider issues like your withdrawal potential, medical conditions, psychological needs, relapse potential, and living environment.
High-level needs may require inpatient treatment. As you progress, the intensiveness of your treatment will be reduced. When you’re able to live on your own, you can move to an outpatient treatment program where you can attend treatment during the day and go home at night. Intensive outpatient treatment involves more than nine hours of services per week. But it can also involve more than 20 hours of weekly treatment if you’re in a partial hospitalization program. Outpatient treatment with fewer than nine hours of treatment per week is the lowest level of care, though it’s often an essential final step in formal treatment.